MINOCYCLINE - INDUCED LUPUS AND AUTOIMMUNE PHENOMENA



by Dr Neil McHugh

First printed in LUPUS: An International Journal, Volume 8 Number 6, 1999, pp 417-418
This is an abridgement of the original Editorial which is copyright material. All references are omitted and the reader should refer to the publishers at http://www.nature.com/lup.


Dr Neil John McHugh MB Ch.B, FRACP, MD
Consultant Senior Lecturer
Royal National Hospital for Rheumatic Diseases
Bath
UK

Minocycline is a recent addition to the long list of drugs that may cause lupus or at least a lupus-like syndrome. The inclusion of minocycline is important given its frequent and often prolonged use for the treatment of acne in young people. . . .the use of minocycline remains frequent and awareness of adverse effects together with adequate monitoring would seem prudent.

Adverse effects from minocycline such as hyperpigmentation and pseudotumour cerebri have been known for some time. Systemic autoimmune disorders such as pneumonitis and autoimmune hepatitis are well recorded. Following the initial report of monocycline-induced lupus there have been numerous further case reports and series. Common features have been the development of an inflammatory arthritis, skin rashes, and/or an autoimmune hepatitis. Ourselves and others have reported a high frequency of p-ANCA in cases, although anti-double-stranded DNA antibodies and anticardiolipin antibodies may also occur. However, unlike idiopathic SLE there appears to be an absence of antibodies to RNA binding proteins. Clinical and serological features abate following drug withdrawal, usually quite rapidly but not uncommonly over several months. the risk of idiopathic SLE following minoclycline use is not known but is likely to be minimal unless there is further exposure to an identical inciting agent.

A recent nested case-control study (1999) reported an 8.5 risk of developing a lupus-like syndrome with current use of minoclycline compared with non-users and past users of tetracyclines combined. . . there appears to be properties unique to minocycline in comparison to other tetracyclines that are associated with its ability to induce lupus.

Studies of thyroid disease have supported the notion that at least some of the toxic effects of monocycline may be mediated by oxidised metabolites. . . The site of release of putative toxic metabolites such as in the liver and in circulating inflammatory cells may explain the pattern of injury and systemic involvement in minocycline-induced lupus syndrome. . .

In addition to its antibacterial action, minocycline has immunomodulatory properties and inhibits the activity of matrix metalloproteinases. It is not known which of these properties may explain the modest benefit for patients with rheumatoid arthritis.

. . . The long half-life of minocycline and the relative lack of induction of bacterial resistance explain its ongoing appeal for the treatment of acne. That appeal needs to be tempered by awareness of possible adverse effects. In addition, the instigation of regular checks in individuals taking minoclycline for prolonged periods with liver function tests and an autoimmune screen including an ANCA seems warranted.

ANCA = antineutrophil cytoplasmic antibodies

[Picture]